Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
CystySister

3 weeks post-Accutane

Recommended Posts

In a nutshell:

I'm 39, which is way too old for this.

My skin was pretty good until my early 30s, but then I developed cystic acne. I tried BP, clindamycin, Azelex, Retin-A -- I even spent 2 years on doxycycline, which made me constantly nauseated -- but most of the time, I always had at least 1 and sometimes 3 or 4 big cysts on my forehead and/or chin. Once in a while I'd get one or two good days where all the cysts had subsided, and I let myself hope that they were gone, but then another one would pop up overnight.

So finally I said to hell with it and asked my derm to put me on Accutane (well, the generic Claravis). I started taking 40mg in June '06, got bumped up to 60mg in July, and started seeing results in the second month. By the end of August, my skin was flawless. Absolutely perfect. For the first time in almost a decade. Even the dark splotches had started to fade. I was so happy! I would have put up with the dry eyes and the cracked lips and the expensive blood tests forever to keep it that way.

I took my last dose on October 18. On October 31 I woke up with a few small pustules on my forehead. By today there were twice as many, and a couple on my jawline as well. Granted, they're not cysts, but they're making me worry that the cysts will come back. I'm not scheduled to see my derm again for another month, but I'm considering trying to get in to see him sooner. It hasn't even been 3 weeks!

Is this normal? Is there something I should be doing to make sure the treatment sticks? Should I be planning to take a second round? Or have I just wasted 5 months and a lot of money? I'm terrified that I'm going to have to just suck it up and endure acne into my 80s.

Share this post


Link to post
Share on other sites

I am gonna try Green Cream when my course is over this week. I think it is the highest strength non-prescription retinol you can get OTC. Its also supposed to be anti aging. Beentheredonethat and LionQueen both use and recommend it (and BTDT is using it as post Accutane maintenance).

Share this post


Link to post
Share on other sites

hey this might not be the answer you wanna hear, but just dont worry about it and relax. I dont think your acne is coming back as strong as it was, especially not this soon. Too many acne creams will only make your skin age faster in the long run, so dont over do it with the creams. Accutane I dont think is good health wise, and I'd never take it a second time, so my take on this is, just live a happy healthy life and the hell with acne. dont ruin yourself due to this acne. And i wouldn't use creams right now if I was you. you just got off tane, give your face a break, even if you think its getting bad. My take is just let it be atleast right now for the moment. you just finished tane, just sit back and relax,its way to early to hit the panic button and start using things. Just take a break for now.

It seems like you had a good experience on tane. for me accutane was a very rough ride, and I wont ever take accutane again. I learned that it wasn't worth it, and even though acne bothered me alot, taking accutane still wasn't the answer to the issues i had. Lately I've been realizing the benefits of not having acne anymore, and that hasn't made a difference at all.

I know its easier said than done, and I will be dissapointed if my acne comes back after all the effort i put into it,and side effects i experienced, but enough is enough. I dont use ANYTHING right now, and im not ever going to go to a derm and/or use any acne products anymore. If my acne comes back, so be it.

Share this post


Link to post
Share on other sites

use a topical retin a cream. i went off for a a week and did this and it kept it all at bay. i think you will be fine especially if it is just papules.

Hmmm. I do have most of a tube of Retin-A left from earlier in the year... Thanks, I'll ask my derm about it.

Share this post


Link to post
Share on other sites

have you tried hormonal treatments? generally when a woman gets cystic acne for the first time in her 20s or 30s it is hormonally caused. go to your gyn and get some yasmin and talk to your derm about some spirolactone. acne along the jawline, and cyts before your period is a sign of hormonally related acne.

ps, the same thing is happeneing to me. i got my first cyst of my life at age 23 a year ago. i'm now 5 months into my second accutane treatment (went on accutane in high school for moderate non-cystic acne which cleared up my skin perfectly for 6 years). i'm also on yasmin. i will probably end up going on spirolactone after accutane sincce i'm still getting cysts even on accutane.

this is so frustrating when it happens when you're older. you think acne is behind you, and then bam, it comes back worse than ever.

Share this post


Link to post
Share on other sites

my mother is picking up green cream for me while she's in florida this week........ I can't wait to start it right after I'm done accutane since my stupid doctor thinks accutane doesn't need any maintenence afterward. :doh:

rentin A should help now for you after finishing accutane (I hope)

Share this post


Link to post
Share on other sites

Many derms prescribe a topical retinoid for post-Tane maintenance. Differin, Retin-A Micro, and Tazorac are common. I've been on Retin-A Micro for 5 months now and I believe it helps. I've had a few post-Tane pimples and most of them are in areas where I don't use the Retin-A. Also, the pimples I get are no longer cystic and seem to heal and fade faster than they did in the past.

P&W

Share this post


Link to post
Share on other sites

Yikes. The number of pustules doubled overnight, half of them burst in the shower this morning, and now my forehead is covered with red marks. It looks awful and it's uncomfortable. I'm calling my derm in the morning. This is ridiculous.

Share this post


Link to post
Share on other sites

Yikes. The number of pustules doubled overnight, half of them burst in the shower this morning, and now my forehead is covered with red marks. It looks awful and it's uncomfortable. I'm calling my derm in the morning. This is ridiculous.

Sme here 5 month post tane and breaking out severe

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×